Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 448, NWS Omaha, NE

September 22, 2001Lancaster County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Sep 22, 2001, 8:44 PM CDT for Lancaster County, Nebraska. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 22, 2001, 8:44 PM CDT (01:44 UTC)
Expired
Sep 22, 2001, 9:15 PM CDT
In force
31 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lancaster County, NE

The radar

The Omaha radar (KOAX), 65 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 8:52 PM CDTHail 1Lincoln, NEHail up to 1 inch in diameter was reported across the city of Lincoln with hail up to 3/4 of an inch recorded by weather observers at the Lincoln airport.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 7:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2845 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:40 PM CDT, 6 hours 4 minutes earlier.

Area forecast discussion, Sep 22, 2:40 PM CDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 PM CDT SAT SEP 22 2001

FCST CONCERNS EVENING CONVECTION AND UPCOMING SIGNIFICANT COOL DOWN.

SHORT TERM...VIGOROUS SHRTWV CONTINUES ON TRACK SEWD OUT OF ND PER
WATER VAPOR IMAGERY. 18Z SFC ANALYSIS SHOWS MAIN LO PRES CENTER OVR
ABR AND ANOTHER AROUND GLD WITH PREFRONTAL TROUGH ALONG THAT LINE.
PRIMARY CDFNT BACK INTO CNTRL SD AND WRN NEB. DAYTIME HEATING HAS
BEEN INHIBITED SO FAR TODAY DUE TO MID LVL CLOUDS.  THETA-E RIDGE
CONTINUES TO MOVE EWD ALONG WITH 25-30KT LOW LVL JET INTO IA.  MID
LEVEL LAPSE RATES APPROACH 7.5-8.5 DEG C/KM ACROSS SERN NEB.
INCREASING CAPES TO 2000-2500 J/KG AND MODERATE SHEAR OF 50 KTS FM
SERN NEB TO SWRN IA HAVE AREA UNDER SLIGHT RISK THIS AFTERNOON AND
TONIGHT AS PRE FRONTAL TROUGH EARLY AND CDFNT LATER MOVE THRU. SEE
SWODY1 FOR DETAILS.

FNT AND THUNDERSTORMS TO EXIT SERN NEB NEAR OR SHORTLY AFTER 06Z AS
GREATEST INSTABILITY MOVES INTO KANSAS AND MISSOURI. KEPT TEMPS
TONIGHT BELOW FWC AND CLOSER TO MAV.
I
FCST SOUNDINGS INDICATE GOOD H85 MOISTURE TO LINGER INTO SUN MORNING
FOR CU/SC DECK.  STRONG SUBSIDENCE BEHIND THIS SYSTEM SO FROM SUN
AFTN ON LOOKS LIKE MOSTLY CLEAR SKIES.   FWC AND MAV IN GOOD
AGREEMENT ON SUN NIGHT. H85 TEMPS DROP TO 2C AS 850 RIDGE MOVS EWD.
PATCHY FROST NORTH MENTIONED...DEPENDING HEAVILY ON HOW LIGHT THE
WINDS GO. TEMPS ON MON SIMILAR TO SUN.

IN THE EXTENDED...DRY CONDITIONS ON TAP AS STRONG RIDGE BUILDS IN.
TEMPS REMAIN UNIVERSAL THROUGHOUT PERIOD.

.OMA...NONE.
GRIFFIS

In the hours before

Special weather statement, Sep 22, 5:58 PM CDT, 2 hours 46 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-042>045
-050>053-065>068-078-088>093-230500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
558 PM CDT SAT SEP 22 2001

STORM SPOTTERS MAY BE REQUIRED THIS EVENING OVER PARTS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.

WARM...MOIST...UNSTABLE AIR EXISTS OVER PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.  A FRONTAL BOUNDARY EXTENDS FROM SIOUX CITY
SOUTHWEST TO NORFOLK AND TO KEARNEY.  MOISTURE CONVERGING ALONG THIS
BOUNDARY SHOULD BE SUFFICIENT FOR THUNDERSTORMS TO DEVELOP TONIGHT.
FAVORABLE WIND SHEAR INDICATES SOME STORMS MAY BECOME SEVERE WITH
THE PRIMARY THREAT BEING LARGE HAIL.   THE MAIN AREA WHERE ACTIVITY
MAY OCCUR IS SOUTH OF A TEKAMAH TO COLUMBUS LINE.

SMITH

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 8:07 PM CDTSevere Thunderstorm WarningOAXSaline, Seward38 min
Sep 22, 8:42 PM CDTSevere Thunderstorm WarningOAXSeward33 min
Sep 22, 9:13 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Otoe32 min
Sep 22, 9:26 PM CDTSevere Thunderstorm WarningOAXSarpy34 min
Sep 22, 10:07 PM CDTSevere Thunderstorm WarningOAXCass23 min
Sep 22, 9:57 PM CDTSevere Thunderstorm WarningOAXMills48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.